Probiotics Reduce Instances of Antibiotic-Associated Diarrhea
Antibiotics disturb the beneficial bacteria that live in the gut and often cause diarrhea. A recent analysis has found that probiotic supplements reduce the percentage of people who suffer from diarrhea after taking antibiotics by 64%.
Researchers in this study examined 23 clinical trials that included 4,213 adults and children who were infected with the C. difficile bacteria gut after taking antibiotics. Infection with C. difficile can result in diarrhea or colitis.
The researchers found that 2% of those infected who took probiotic supplements suffered from C. difficile-associated diarrhea (CDAD), while 6% of those not taking probiotics suffered from CDAD. There were also fewer adverse events in the supplement group.
The researchers noted that the probiotic supplements didn’t reduce the number of people infected with C. difficile, only the number who experienced CDAD.
Researchers from The Hospital for Sick Children Research Institute in Toronto, Canada, conducted the study. It was published in the May 2013 issue of Cochrane Database of Systematic Reviews.
While probiotics are most commonly linked to improving digestion and gut health, they have also been shown to have other health benefits, including a stronger immune system, and a reduced risk of chronic disease.
Probiotics can be found naturally in many foods, such as yogurt, milk and sauerkraut. You may also consider taking a high quality supplement but make sure it is packaged to block light, air and moisture which can easily kill probiotics.